Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
In conjunction with BMJ Case Reports, DTB will feature occasional drug-related cases that are likely to be of interest to readers. These will include cases that involve recently marketed drugs for which there is limited knowledge of adverse effects and cases that highlight unusual reactions to drugs that have been marketed for several years.
Sexual side-effects are common among those using antipsychotic medication and may result in poor compliance and reduced quality of life. Retrograde ejaculation (RE) has been described occurring with a number of antipsychotic medications (thioridazine, risperidone, iloperidone and clozapine) but there are no guidelines regarding management of antipsychotic-associated RE. Imipramine has been suggested as a treatment for antipsychotic-associated RE in one small study of patients prescribed thioridazine and a case series of patients prescribed iloperidone. Quetiapine is a commonly used antipsychotic and is thought to be associated with less sexual side-effects relative to other antipsychotic medications. This case report describes a 25-year-old man with first episode psychosis who developed RE during treatment with quetiapine which improved with low-dose imipramine. This is the first description of RE occurring with quetiapine and successful treatment of quetiapine-associated RE with imipramine.
Quetiapine is a commonly used atypical antipsychotic medication.1 It is a dopamine D1 and D2, 5-HT2, alpha1-adrenoceptor and histamine-1 receptor antagonist and is licensed in the UK for the treatment of schizophrenia and bipolar affective disorder and as an adjunctive treatment in depression.2 Retrograde ejaculation (RE), where ejaculate passes into the bladder as oppose to down the urethra, occurs secondary to failure of contraction of the bladder neck. Causes of this include mechanical, for example, surgery, disruption of sympathetic innervation, such as diabetes or pharmacologic (eg, alpha1 antagonism).3 4 RE has been reported to occur with antipsychotic medications including …
Contributors Both MR and ML contributed to the conception of the case report, the drafting and revising and both approved the final draft.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.